Health Questions and Answers

Archive for April, 2010

Hypertension

Sunday, April 25th, 2010

A 47-year-old hypertensive man has been treated with amlodipine 10 mg/day orally, for chronic stable angina pectoris and hypertension. He complains of ankle edema that worsened after her dose of amlodipine was recently increased. Are diuretics indicated? Ankle edema is a common side effect of dihydropyridine calcium channel blockers, occurring in 7-20% of patients treated. […]

Posted in Cardiology | 3 Comments »


Achalasia

Tuesday, April 6th, 2010

Define achalasia. The term achalasia (Greek = lack of relaxation) describes the pathophysiologic hallmark of the disease: failure of the lower esophageal sphincter (LES) to relax. This term has replaced the previous designation cardiospasm, which implies an exaggerated state of contraction. The second cardinal feature is aperistalsis of the body of the esophagus. However, LES […]

Posted in Esophagus | 4 Comments »